Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 114, NWS Columbia, SC

December 10, 2004Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Dec 10, 2004, 12:50 AM EST for Richmond County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2004, 12:50 AM EST (05:50 UTC)
Expired
Dec 10, 2004, 1:30 AM EST
In force
40 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Richmond County, GA

The radar

The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 9:05 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 5.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 100550
SVRCAE
GAC245-100630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1248 AM EST FRI DEC 10 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  THIS INCLUDES THE CITY OF AUGUSTA

* UNTIL 130 AM EST

* AT 1245 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF HEPHZIBAH...OR
  ABOUT 19 MILES SOUTHWEST OF AUGUSTA...AND MOVING NORTHEAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTH AUGUSTA BY 105 AM EST
  WEST AUGUSTA AND AUGUSTA BY 115 AM EST

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3329 8232 3322 8225 3328 8187 3344 8194
      3354 8202

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 9:17 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Dec 9, 9:17 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
917 PM EST THU DEC 9 2004

.UPDATE...
UPDATED FOR TORNADO WATCH IN EFFECT UNTIL 300 AM.
&&

.PREV DISCUSSION...
.SHORT TERM...
COMPLEX SURFACE LOW OVER OH VALLEY WITH TRAILING COLD FRONT
EXTENDING OVER MS. WARM FRONT STRETCHING FROM LOW ACROSS NORTHERN GA
AND UPSTATE SC. EXPECT WARM FRONT TO CONTINUE TO MOVE NORTHWARD OUT
OF CWA LATER THIS EVENING. AREA OF SHOWERS CURRENTLY EXTENDING FROM
UPSTATE SC SOUTHWESTWARD TO NEAR ABY WITH SOME EMBEDDED THUNDER OVER
SW GA. GIVEN CURRENT TRENDS...WILL MAINTAIN CATEGORICAL POPS FOR
TONIGHT. MODELS INDICATING DECENT UPPER LEVEL DIVERGENCE WITH 40-50
KNOT LOW-LEVEL SO WILL MENTION ISOLATED THUNDER POSSIBLE AT LEAST
THROUGH THIS EVENING. FOR FRIDAY...COLD FRONT APPROACHES FROM THE
WEST BUT BULK OF MOISTURE WILL EXIT AREA BY MIDDAY. SURFACE
PRESSURE GRADIENT WILL TIGHTEN ESPECIALLY WITH FROPA BY EARLY
FRIDAY AFTERNOON. GFS BUFKIT SHOWING STRONG MIXING BEHIND FRONT SO
LAKE WIND ADVISORY WILL PROBABLY BE NEEDED FOR FRIDAY BUT WILL HOLD
OFF ON ISSUING AT THIS TIME. AMPLIFYING UPPER TROUGH WILL NOT MOVE
THROUGH OUR AREA UNTIL LATE SATURDAY/EARLY SUNDAY...SO LOW-LEVEL
STRATOCUMULUS WILL PERSIST INTO MUCH OF SATURDAY AS INDICATED BY
ETA TIME SECTION. SHOULD SEE SOME CLEARING BY SATURDAY NIGHT ACROSS
MUCH OF THE AREA.
&&

.LONG TERM...
CLIPPER SYSTEM PULLS DRY COLD FRONT THROUGH SE STATES BY LATE
MONDAY. THIS WILL BRING REINFORCING SHOT OF COLD AIR INTO THE AREA
FOR MUCH OF THE WEEK. CONDITIONS WILL BE DRY INTO LATE WEEK AS LARGE
RIDGE OF HIGH PRESSURE BUILDS IN FROM THE GREAT PLAINS.
TEMPERATURES TUESDAY THROUGH THURSDAY WILL BE SEVERAL DEGREES BELOW
NORMAL.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...TORNADO WATCH UNTIL 300 AM ALL ZONES
GA...TORNADO WATCH UNTIL 300 AM ALL ZONES.
&&
Hazardous weather outlook, Dec 9, 4:53 AM EST, 19 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
453 AM EST THU DEC 9 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100953-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
453 AM EST THU DEC 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
IT WILL BE WINDY FRIDAY ESPECIALLY IN THE AFTERNOON. SOUTHWEST
WINDS OF 15 MPH WITH GUSTS TO 30 MPH ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCC

In the hours before

Special weather statement, Dec 9, 11:38 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1138 PM EST THU DEC 9 2004

SCZ015-016-020>022-100800-
CHESTERFIELD SC-FAIRFIELD SC-KERSHAW SC-LANCASTER SC-NEWBERRY SC-
INCLUDING THE CITIES OF...CAMDEN...LANCASTER AND NEWBERRY
1138 PM EST THU DEC 9 2004

...TORNADO WATCH REMAINS IN EFFECT UNTIL 3 AM...
SKIES WILL BE MOSTLY CLOUDY WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH 3 AM. A FEW THUNDERSTORMS MAY APPROACH SEVERE
LIMITS WITH WIND GUSTS OF 40 TO 60 MPH. ISOLATED TORNADOES ARE ALSO
POSSIBLE. OTHERWISE...TEMPERATURES WILL BE IN THE UPPER 50S TO LOWER
60S WITH SOUTHWEST WINDS 10 TO 20 MPH.

GAZ040-063>065-077-SCZ018-025>031-035>038-041-100800-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CLARENDON SC-
COLUMBIA GA-EDGEFIELD SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-
MCDUFFIE GA-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA...
LEXINGTON...MANNING...ORANGEBURG...SUMTER AND WAYNESBORO
1138 PM EST THU DEC 9 2004

...TORNADO WATCH REMAINS IN EFFECT UNTIL 3 AM...
SKIES WILL BE MOSTLY CLOUDY WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH 3 AM. A FEW THUNDERSTORMS MAY APPROACH SEVERE
LIMITS WITH WIND GUSTS OF 40 TO 60 MPH. ISOLATED TORNADOES ARE ALSO
POSSIBLE. OTHERWISE...TEMPERATURES WILL BE IN THE MID TO UPPER 60S
WITH SOUTHWEST WINDS 10 TO 20 MPH.

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.